Hail, Knott
- When
- May 20, 7:35 PM EST
- Where
- Knott County, 0.55 mi W of Decoy
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.500, -83.090
A citizen observed penny sized hail near Decoy.
Strong to severe thunderstorms caused damage to trees and some flooding across several counties on May 20, 2017. The severe weather and flooding occurred during the early to late evening hours on May 20.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Strong to severe thunderstorms caused damage to trees and some flooding across several counties on May 20, 2017. The severe weather and flooding occurred during the early to late evening hours on May 20.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 20, 5:45 PM EST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Jackson KY 645 PM EDT Sat May 20 2017 .UPDATE... Issued at 645 PM EDT SAT MAY 20 2017 All convection has shifted off to the north and east of the area with a lull expected through the early evening hours. A modest moisture gradient is in place across the area with areas near the Cumberland river in the southwest seeing dewpoints into the mid 50s, while dewpoints reside near 70 or higher to the north and northeast. With the dry air in the southwest, have removed any thunderstorm chances for the evening. Left some isolated pops in the areas with better moisture, but confidence is low if we will see new development. However, some left over boundaries have been noted in the area, so it wouldn't take much to see some new development towards sunset. In fact, both the RAP and HRRR show this potential, so will leave some low end pops in over the next few hours. Also with the rain moving in tonight, models are fairly consistent with this idea, so have bumped pops up to categorical. && .SHORT TERM...(This evening through Sunday night) Issued at 418 PM EDT SAT MAY 20 2017 A warm front located just north of the CWA has kept warm southerly flow across the region today, and has recently been the epicenter of which isolated to scattered convection has developed. While storms are generally located along our northern periphery and moving out of the CWA as of 4pm, the continued presence of this warm/moist/unstable airmass cannot rule out some continued isolated development through this evening. Latest CAMs aren't in very good agreement, but all of them do show that a few more developing storms are not completely out the question through this evening, so kept isolated mentioned through the evening. By this evening the warm front will begin to lift northward as surface low pressure moves northeast towards the Upper Great Lakes region overnight and pulls it with it. This movement will also drag a surface cold front farther eastward into Western KY overnight. This cold front will be the main concern throughout the short term portion of the forecast as it continues its track eastward, reaching and then passing across the eastern portion of the state Sunday evening through Sunday night, exiting by 12Z Monday. A line of convection has already developed across the western portion of the ahead of this frontal feature, and is poised to continue eastward ahead of the approaching front. Models are all in good agreement that convection, potentially widespread, will begin impacting our CWA overnight, with scattered to numerous convection continuing throughout the day Sunday, before the front finally pushes through. Once the front does pass over a location, temperatures will quickly drop and dry air will fill in within the matter of a couple of hours. This will result in a defining line as to where the front is, with a cut off to clouds and precip just behind. In fact, the pops are likely too broadbrushed for the cut off that will likely occur, but will keep them as such just given some uncertainty on timing. Latest forecast soundings continue to support heavy raining cells for the convection that occurs overnight and tomorrow, with the entire forecast column saturated from the ground up, but not a lot of forcing otherwise. This will eliminate most hail concerns, and winds are not overly impressive, but can't rule out a few higher gusts in the heaviest storms. Continued to hype up flooding warning in HWO, as any high precip producing cells could cause problems, especially if multiple storms pass over the same locations, or across areas which have already been saturated from rains over the previous days. .LONG TERM...(Monday through Saturday) Issued at 345 PM EDT SAT MAY 20 2017 The models are in fair, but steadily growing, agreement with the highly amplified pattern that will affect the region through the extended portion of the forecast. The models depict a relatively deep trough over the heart of the continent at the start of the extended with Kentucky in mostly fast zonal mid level flow just to the south. This upper low will then proceed to consolidate to the southwest and start to dig through the Plains Tuesday night into Wednesday. As this occurs, several energy batches will drift over eastern Kentucky While the core of the low moves into the Ohio Valley. At this point, the models diverge more with the GFS closing off the low and settling over Kentucky while the ECMWF is also starting to close off, but further north - over Lake Michigan. Either way, plenty of additional energy will pour through the area to end the work week with some better consensus on moving the upper low to the Mid Atlantic region on Friday - though the ECMWF is significantly stronger at this point than the GFS. Heights will then start to rebound for Kentucky that evening and early Saturday, though still some energy will probably be working its way across the state late in the period. Sensible weather will feature a brief respite from the heat and humidity Monday, but return flow will quickly brings PoPs, in the form of showers and thunderstorms, back in later that night and Tuesday as sfc low pressure takes shape to the southwest - though somewhat cooler conditions will continue through the rest of the week. This low will then likely move through the area with heavy rain a concern in the far east as it slowly passes Tuesday night and Wednesday. Cooler wx follows to end the work week, but the high pressure that pushes into the area will not be that strong and additional showers will be possible on Saturday. Did not deviate too far from the blend temps for the extended as conditions look too damp for much of any terrain differences of note. Also kept the PoPs similar as the blend came in pretty reasonable. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) ISSUED AT 147 PM EDT SAT MAY 20 2017 While generally VFR conditions are in place to start out this afternoon, some scattered MVFR cigs are starting to build across the area. As the afternoon continues, showers and thunderstorms will begin developing and impacting portions of eastern KY, especially central and northern. As such, went ahead and included VCTS at KSYM, KSJS, and KJKL for the potential that one of these isolated to scattered storms impacts the TAF site throughout the afternoon. A lull will be possible in the evening and first part of the night as the afternoon convective activity subsides. However, a cold front approaching from the west will quickly ramp up clouds and precip chances once again as we head into the morning hours Sunday. Widespread showers and thunderstorms are expected throughout the day Sunday, with some of these storms expected to be heavy rain producers. That being said, went with predominate MVFR conditions Sunday, but expect that CIGS and especially VIS will be very variable throughout the day as storms move across the TAF sites. Winds will generally be light and variable, though any storms could produce some higher gusts today and tomorrow as well. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...KAS SHORT TERM...JMW LONG TERM...GREIF AVIATION...JMW
Hazardous Weather Outlook National Weather Service Jackson KY 659 PM EDT Sat May 20 2017 KYZ044-050>052-058>060-069-104-106>120-220200- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Jackson- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, McKee, Annville, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 659 PM EDT Sat May 20 2017 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. An isolated thunderstorm is expected through tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will be possible from Sunday through late Sunday night, and at times from Tuesday night through Friday. Additionally, isolated flash flooding will be possible Sunday, especially if storms pass repeatedly across the same location or across areas that are already saturated from previous storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. KYZ068-079-080-083>088-220200- Rockcastle-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Including the cities of Brodhead, Mount Vernon, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, and Harlan 659 PM EDT Sat May 20 2017 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. A few thunderstorms are expected late tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will be possible from Sunday through late Sunday night, and at times from Tuesday night through Friday. Additionally, isolated flash flooding will be possible Sunday, especially if storms pass repeatedly across the same location or across areas that are already saturated from previous storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. KAS
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSON KY
326 PM EDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 AM TSTM WND DMG 1 SSW SCIENCE HILL 37.17N 84.64W
05/19/2017 PULASKI KY TRAINED SPOTTER
TREES AND POWER LINES DOWN.
0940 AM TSTM WND DMG LONDON 37.13N 84.08W
05/19/2017 LAUREL KY TRAINED SPOTTER
LARGE TREE LIMB DOWNED. ESTIMATED WIND GUST OF 40 MPH.
0943 AM HAIL LONDON 37.13N 84.08W
05/19/2017 E0.75 INCH LAUREL KY TRAINED SPOTTER
1040 AM FLASH FLOOD BULAN 37.30N 83.17W
05/19/2017 PERRY KY EMERGENCY MNGR
6 INCHES OF WATER FLOWING OVER AJAX HOLLOW ROAD, HYNER
ROAD AND INDIANHEAD HOLLOW.
1054 AM FLASH FLOOD 2 S BUSKIRK 37.59N 82.17W
05/19/2017 PIKE KY EMERGENCY MNGR
HOUSE FLOODED, POSSIBLY KNOCKED OFF FOUNDATION. FIRE
DEPARTMENT RESPONDING.
1106 AM FLASH FLOOD 2 S BUSKIRK 37.59N 82.17W
05/19/2017 PIKE KY EMERGENCY MNGR
WATER OVER PETER FORK AND IMPACTING HOUSES.
1106 AM FLASH FLOOD 2 N KIMPER 37.53N 82.35W
05/19/2017 PIKE KY EMERGENCY MNGR
FLOWING WATER OVER CALLAHAN BRANCH.
1157 AM FLASH FLOOD HAROLD 37.54N 82.63W
05/19/2017 FLOYD KY EMERGENCY MNGR
WATER RUNNING OVER PORTION OF KY-979 NEAR HAROLD KY.
1232 PM FLASH FLOOD DRIFT 37.48N 82.75W
05/19/2017 FLOYD KY EMERGENCY MNGR
SECONDARY ROADS IN DRIFT ARE EXPERIENCING SOME WASHOUTS
AND WATER RUNNING OVER ROADS. SIDING STATION ROAD IS
CURRENTLY CLOSED DUE TO A CULVERT AND A PORTION OF THE
ROAD BEING WASHED OUT.
1245 PM FLASH FLOOD 1 NW MARTIN 37.58N 82.76W
05/19/2017 FLOYD KY EMERGENCY MNGR
SEVERAL FEET OF WATER RUNNING OVER A PORTION OF BUCKS
BRANCH ROAD. FIRE DEPARTMENT HAS ADDED HIGH WATER SIGNS,
REPORTING THE WATER WAS REACHING THE HOODS OF VEHICLES
TRYING TO PASS THROUGH IT. NOT A SECTION OF ROAD THAT
NORMALLY FLOODS.
1245 PM FLASH FLOOD 1 SW ALPHORETTA 37.56N 82.77W
05/19/2017 FLOYD KY EMERGENCY MNGR
HIGH WATER REPORTED RUNNING OVER ROAD ON A PORTION OF HWY
1210. HIGH WATER SIGNS HAVE BEEN PUT IN PLACE BY THE FIRE
DEPARTMENT.
0320 PM HEAVY RAIN 1 SSW HUDDY 37.59N 82.28W
05/19/2017 M3.54 INCH PIKE KY TRAINED SPOTTER
3.54 INCHES OF RAIN FELL FROM SHOWERS AND THUNDERSTORMS
BETWEEN 5 AM EDT AND 320 PM EDT.
0900 PM FUNNEL CLOUD 2 WSW WALTZ 38.31N 83.47W
05/19/2017 ROWAN KY PUBLIC
0940 PM HAIL ROGERS 37.74N 83.64W
05/19/2017 E1.25 INCH WOLFE KY PUBLIC
1015 PM TSTM WND DMG 4 SW SALYERSVILLE 37.71N 83.12W
05/19/2017 MAGOFFIN KY NWS EMPLOYEE
LARGE LIMBS WERE BLOWN DOWN.
1016 PM TSTM WND DMG 1 W SALYERSVILLE 37.75N 83.08W
05/19/2017 MAGOFFIN KY NWS EMPLOYEE
A TREEE AND A LARGE LIMB WAS BLOWN DOWN.
1020 PM TSTM WND DMG 1 N MOUNT VERNON 37.38N 84.34W
05/19/2017 ROCKCASTLE KY 911 CALL CENTER
LARGE LIMB DOWN ON RICHMOND ST. NORTH OF DOWNTOWN.
1035 PM TSTM WND DMG 1 WNW BRAINARD 37.67N 82.92W
05/19/2017 FLOYD KY NWS EMPLOYEE
TREE DOWN AROUND MILE MARKER 2 ON KY 114. CORRECTED
LOCATION AND TIME FROM EARLIER REPORT.
1039 PM TSTM WND DMG 1 SSW STEVENSON 37.57N 83.27W
05/19/2017 BREATHITT KY NWS EMPLOYEE
TREE DOWN NEAR MILE MARKER 23 ON HIGHWAY 30.
1040 PM HAIL 2 ESE IVYTON 37.70N 82.94W
05/19/2017 E1.00 INCH FLOYD KY PUBLIC
1040 PM TSTM WND DMG 2 NNE GUAGE 37.62N 83.18W
05/19/2017 BREATHITT KY NWS EMPLOYEE
LARGE LIMB BLOWN DOWN.
1042 PM TSTM WND DMG 4 NNW JACKSON 37.61N 83.42W
05/19/2017 BREATHITT KY LAW ENFORCEMENT
A TREE WAS REPORTED TO HAVE BEEN DOWNED.
1052 PM TSTM WND DMG 2 S GUNLOCK 37.52N 82.93W
05/19/2017 MAGOFFIN KY 911 CALL CENTER
TREE DOWN ON STRAIGHT FORK ROAD. TIME ESTIMATED BY RADAR
&&
JPSpecial Weather Statement
National Weather Service JACKSON KY
342 PM EDT SAT MAY 20 2017
KYZ107-202000-
Johnson-
342 PM EDT SAT MAY 20 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JOHNSON COUNTY
Through 4 PM EDT...
At 341 PM EDT, a strong thunderstorm was located over Chandlerville,
or 7 miles north of Paintsville, moving east at 10 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Paintsville, Kerz, Tutor Key, Staffordsville, Wells Chapel,
Stambaugh, Galen, Thelma, Whitehouse, Bobbs, Boons Camp, Thealka,
Chestnut, Williamsport, River, Winifred, Nippa, Offutt, Sip and
Wittensville.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3787 8262 3785 8267 3783 8265 3782 8265
3781 8284 3798 8290 3797 8283 3791 8273
3788 8262
TIME...MOT...LOC 1941Z 254DEG 7KT 3792 8278
JPSpecial Weather Statement National Weather Service JACKSON KY 750 PM EDT SAT MAY 20 2017 KYZ109-112-113-115-210030- Breathitt-Perry-Knott-Magoffin- 750 PM EDT SAT MAY 20 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL PERRY... NORTHWESTERN KNOTT...CENTRAL BREATHITT AND SOUTHERN MAGOFFIN COUNTIES THROUGH 830 PM EDT... At 749 PM EDT, a strong thunderstorm was located over Rowdy, or 12 miles southeast of Jackson, moving north at 15 mph. Wind gusts of 30 to 40 mph and half inch diameter hail are possible with this storm. Locations impacted include... Buck, Hardshell, Ary, Ordway, Daisydell, Camp Lewis, Rock Lick, Wilstacy, Decoy, Sikes, Evanston, Rousseau, Noble, Bays, Dice, Lunah, Tiptop, Ned, Guage and Clayhole. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3733 8314 3738 8336 3767 8331 3760 8295 TIME...MOT...LOC 2349Z 196DEG 14KT 3743 8323 JP
The Jackson,KY radar (KJKL), 22 km away, was scanning. The volume nearest the first event began at 00:36 UTC.
4 thunderstorm wind, 2 hail, 1 flash flood, 1 flood. Local standard time, as filed.
A citizen observed penny sized hail near Decoy.
A citizen reported penny sized hail near Tipton.
Large limbs were blown down west of Prestonsburg.
Numerous trees were blown down from Riceville to Paintsville.
Two trees were blown down near Volga.
Nearly one dozen trees, including two hardwoods, were blown down on Kentucky Highway 114 within about three miles of the Floyd County line.
Breetree Branch Road was covered with flood waters at Beetree Branch in Carver. The waters were said to have been the highest seen since the May 2004 Memorial Day flood. Oakley Creek in Carver was also causing flooding along portions of KY 1635 between Beetree Branch Rd and Royalton. Big Lick Branch Road was flooded, along with other roads in the Marshallville area. Flash flooding was also reported along Burning Fork, Dotson Branch, and Birch Branch 5 miles east southeast of Salyersville.
Water of an unknown depth was observed covering Blankey Branch Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688261, 688262, 688267, 688272, 688275, 688269, 688286, 688287.